Michigan, 2008Blizzard and Winter Storm in Michigan, April 10 to 12, 2008
April 10 to 12, 2008 · NWS MQT · 15 events in 15 counties and zones
A winter storm developed over the Plains and tracked northeast into the Upper Great Lakes. The storm dropped widespread heavy snow across Upper Michigan from the evening of the 10th into the afternoon of the 12th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm developed over the Plains and tracked northeast into the Upper Great Lakes. The storm dropped widespread heavy snow across Upper Michigan from the evening of the 10th into the afternoon of the 12th. Blizzard conditions also occurred over the Keweenaw Peninsula on the morning of the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 10, 7:15 PM EST, 45 minutes earlier.
Area forecast discussion, Apr 10, 7:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
815 PM EDT THU APR 10 2008
ADDED UPDATE SECTION AND UPDATED AVIATION DISCUSSION FOR 00Z TAFS
.UPDATE...
BAND OF MODERATE-HEAVY SNOW WITH UPSTREAM VSBY 1/2SM DOWN TO 1/4SM
PUSHING INTO SW UPR MI. THE BAND IS ASSOCIATED WITH INCREASING MID
LEVEL DEFORMATION AND INITIAL SURGE OF MID LEVEL FRONTOGENESIS. EVEN
A LIGHTNING STRIKE NEAR PARK FALLS WI IN THIS BAND. SINCE THE
HEAVIEST SNOW IS SHIFTING TO THE WEST OF UPR MI EXPECT A LULL AFTER
THIS BAND MOVES ACROSS BEFORE THE WIDESPREAD PCPN OVR SOUTHERN HALF
OF WI MOVES IN TOWARD MIDNIGHT.
UPDATED POPS/WX/SNOW AMOUNTS AS THE INITIAL BAND OF SNOW COMES IN
QUICKER.
DISCUSSION....
SHORT TERM...UP TO 00Z FRI...
UPPER AIR PATTERN CONSISTS OF A 500 MB CLOSED LOW ACROSS SW KS WITH
A STRONG 500 MB TROUGH ACROSS THE WESTERN HIGH PLAINS AND SHORTWAVE
RIDGING ACROSS THE UPPER GREAT LAKES. NAM TAKES THE 500 MB LOW
NORTHEAST TOWARDS THE AREA AND UP INTO THE UPPER GREAT LAKES REGION
ON FRI AND SAT WITH VERY SLOW MOVEMENT TO THE EAST.
LOOKING AT MODEL SOUNDINGS FROM THE GFS...KCMX...KSAW...KERY AND
KIWD ALL SHOW TEMPERATURES THROUGHOUT THE PROFILE REMAINING AT OR
BELOW FREEZING...SO ACCORDING TO THE GFS...PCPN TYPE SHOULD STAY ALL
SNOW. KISQ AND KESC SHOWS A WARM LAYER ALOFT AT 18Z FRI AROUND 800
MB OF 3C AND TEMPERATURES REMAINING ABOVE FREEZING FROM ABOUT 760 MB
TO 860 MB WITH THE SOUNDING REMAINING BELOW ZERO OTHERWISE. KMNM HAS
AN ELEVATED LAYER ABOVE FREEZING 06Z TONIGHT FROM 700 MB TO 850 MB
WITH WARMEST TEMPERATURES AROUND 3C AND THIS ELEVATED LAYER REMAINS
THROUGH 18Z FRI. KIMT HAS ELEVATED WARM LAYER AS WELL AT 18Z OF
2C...OTHERWISE THE SOUNDING REMAINS BELOW FREEZING THE WHOLE TIME.
IRON RIVER HAS ELEVATED LAYER OF 1C AT 18Z BUT VERY LITTLE LAYER OF
ABOUT 50 MB THICK FROM 750MB TO 800 MB. NAM FORECAST SOUNDINGS
SIMILAR TO THE GFS WITH THE WARM LAYER ALOFT AND WHO WOULD SEE SNOW
AND WHO WOULD SEE MIXED PCPN. WILL GO WITH MIXED PCPN FROM SOUTH OF
A LINE FROM IRON RIVER TO GERMFASK AS A FIRST GUESS. NORTH OF THAT
LINE WILL STAY ALL SNOW. FOLLOWED THIS REASONING FOR SNOW AMOUNTS
WITH DIFFERENT RATIOS USED WITH SLEET...RAIN AND SNOW MIXED IN WHICH
WILL LOWER LOWER THE SNOWFALL TOTALS. HAD A HARD TIME TRYING TO
REFLECT WHAT WAS GOING ON WITH THE MIXED PCPN INTO THE SNOW FORECAST
AND COULD HAVE SPEND ANOTHER COUPLE HOURS TRYING TO FINE TUNE
GRIDS...BUT THEN WOULD NOT HAVE TIME TO ISSUE PRODUCTS OR FORECAST
OTHER GRIDS. SNOW AMOUNTS...NOT CONFIDENT ENOUGH THAT I GOT THESE
RIGHT BUT BEST GUESS FOR STORM TOTALS IS UP TO TWO FEET...ESPECIALLY
IN THE HIGHER TERRAIN IN THE HURON MOUNTAINS AND UPSLOPE AREAS OF
MARQUETTE COUNTY WITH LESSER AMOUNTS NEAR THE SHORELINES AND THE
SOUTH AND EAST.
ONE MAJOR CHANGE I DID IS STARTED THE PCPN OFF AS SNOW TONIGHT AS
SOUNDINGS SHOWED AS SUCH WITH EVAPORATIVE COOLING TAKING PLACE WITH
SOME DRY AIR. THIS IS WHAT HAPPENED AT KGRB WHEN PCPN STARTED THIS
AFTERNOON...STARTED OFF BRIEFLY AS RAIN AND THEN QUICKLY CHANGED
OVER TO SNOW. WITH EALIER SNOW...SNOW AMOUNTS WILL BE UP. BLIZZARD
CONDITIONS WITH THE WINDS WILL BE A PROBLEM FOR LATE TONIGHT AND
FRI. DID NOT MAKE TOO MANY MAJOR CHANGES TO THE GOING FORECAST.
.LONG TERM...00Z SAT - 00Z MON
THE LOW WILL LIFT NORTHEAST INTO CENTRAL IOWA DRAGGING THE COLD
FRONT INTO MIDDLE MISSISSIPPI RIVER VALLEY FRIDAY NIGHT. ISENTROPIC
ASCENT AHEAD OF THE FRONT WILL CONTINUE TO DESTABILIZE THE LOW
LEVELS. USING A BLEND OF ECMWF AND GFS STILL SHOWS A .6-.7 INCH QPF
ACROSS THE AREA FRIDAY NIGHT. BUFKIT SUGGESTING A 8 TO 1 RATIO OVER
CENTRAL U.P. WITH A LITTLE HIGHER RATIO OVER THE WEST AND LESS OVER
THE EAST. LOOKING AT THE TEMPERATURE PROFILES...THIS SEEMS
REASONABLE FOR SNOW TOTALS. THIS WILL GIVE US TOTALS OF UP TO 6
INCHES OVER THE HIGHER TERRAIN OF NORTH CENTRAL U.P. AND 2 TO 3
INCHES ELSEWHERE DURING THIS PERIOD. THIS APPEARS TO BE IN LINE WITH
THE HPC GUIDANCE AS WELL.
THE LOW WILL DIG INTO SOUTHWEST LOWER MICHIGAN AS THE LONGWAVE
TROUGH SWEEPS INTO SOUTHEAST ONTARIO ON SATURDAY. Q-VECTOR ENERGY
WILL WEAKEN OVER THE AREA. AS THE LOW SWEEPS SOUTHEAST...DRIER AIR
WILL START TO INVADE THE FORECAST AREA FROM THE NORTHWEST
DIMINISHING THE CHANCES OF SNOW. GFS/ECMWF CONTINUE TO SHOW QPF OVER
THE AREA ON THE ORDER OF .4 TO .5 INCHES OVER U.P. KEEPING WITH THE
SAME RATIO...WILL GIVE SNOW TOTALS ON 1 TO 3 INCHES OVER THE AREA
WITH THE HEAVIEST OVER THE NORTHERN U.P.
THE LONGWAVE TROUGH WILL CONTINUE TO DOMINATE THE GREAT LAKES REGION
SATURDAY NIGHT INTO SUNDAY. A WEAK SHORTWAVE...WITH INCREASED
Q-VECTOR CONVERGENCE...SLIDING THROUGH THE TROUGH WILL ENTER INTO
THE FORECAST AREA. THE SURFACE RIDGE WILL SHIFT INTO NORTHERN
ONTARIO...THE UPPER MISSISSIPPI RIVER VALLEY AND THE FORECAST AREA.
THE AIR MASS WILL BE LITTLE DRY. THUS WILL KEEP A CHANCE OF SNOW
WILL CONTINUE OVER THE NORTHERN U.P. AS WINDS WILL REMAIN OUT OF THE
NORTH DRAWING SOME MOISTURE FROM THE LAKE.
THE CLOSED LOW OVER SOUTHERN QUEBEC WILL SLIDE EAST INTO THE
CANADIAN MARITIME SUNDAY NIGHT AND MONDAY. THE ACCOMPANYING LONGWAVE
TROUGH WILL EDGE INTO THE LOWER GREAT LAKES. A WEAK SHORTWAVE WILL
SWEEP THROUGH THE FORECAST AREA. THE RIDGE WILL MOVE INTO NORTHERN
ONTARIO AS ANOTHER LONGWAVE TROUGH EDGES INTO THE PACIFIC NORTHWEST.
THE SURFACE RIDGE WILL THEN NAVIGATE OVER THE UPPER GREAT LAKES. THE
LOWER GREAT LAKES LONGWAVE TROUGH WILL REACH THE EAST COAST ON
TUESDAY...WHILE WEST COAST TROUGH WANDERS INTO SOUTH CENTRAL CANADA
AND THE RIDGE WILL MOVE ACROSS UPPER MICHIGAN. THE SURFACE RIDGE
WILL REACH EASTERN CONUS AS A SURFACE LOW AND ACCOMPANYING COLD
FRONT TRACKS THROUGH THE NORTHERN PLAINS. ISENTROPIC ASCENT AHEAD OF
THE LOW WILL GENERATE A SOME RAIN SHOWERS OVER WESTERN LAKE SUPERIOR
LATE ON TUESDAY.
AS THE LOW AND ACCOMPANYING FRONTAL SYSTEM SWEEPS THROUGH THE
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY IT WILL GENERATE A CHANCE
OF SOME SNOW. A WEAK RIDGE FOLLOWING THE FRONTAL SYSTEM WILL SWEEP
INTO THE AREA WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY BRINGING
DRIER CONDITIONS TO THE AREA.
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
SCT LOW CLOUDS TRIED TO FORM EARLIER...BUT DRY AIR ON AFTN TAMDAR
SOUNDING FM KSAW DID NOT ALLOW THIS MOISTURE TO FORM INTO A LOW
CLOUD DECK. CONDITIONS AT KSAW SHOULD LOWER THIS EVENING AS BAND
OF SNOW OVR WI ARRIVES. BAND OF SNOW STAYS OVR WESTERN AND SOUTHERN
UPR MI...SO KCMX SHOULD REMAIN VFR THIS EVENING. WINDS WILL CONTINUE
TO INCREASE. AFTER 06Z...CONDITIONS AT KCMX AND KSAW WILL RAPIDLY
DETEREORATE TO VERY LOW IFR IN SNOW AND BLOWING SNOW. LOW CONDITIONS
WILL CONTINUE ALL DAY AT KCMX BUT MAY IMPROVE SLIGHTLY AFT 18Z AT
KSAW...AT LEAST FOR A TIME...AS SNOW TRIES TO LIGHTEN SOME.
DIMINISHING TREND SHOULD BE BRIEF THOUGH AS SNOW IS EXPECTED TO
INCREASE AGAIN FRI EVENING.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
A LONG LIVED GALE EVENT WILL CONTINUE THROUGH SATURDAY ACROSS THE
WATERS. STORM FORCE GUSTS ARE POSSIBLE ACROSS LAKE SUPERIOR
ESPECIALLY ACROSS THE FAR WEST WHICH WILL HAVE A STORM WARNING UP
WITH A FAVORED NE WIND FUNNELING DOWN LAKE SUPERIOR WHICH WILL HELP
WITH COASTAL CONVERGENCE AND THE TERRAIN WILL ACT TO FUNNEL THE WIND
AND ACCENTUATE THE WIND SPEEDS. PLAN ON WAVES AS HIGH AS 22 FEET AT
END OF FETCH AND ISSUED A LAKESHORE FLOOD STATEMENT FOR MARQUETTE
COUNTY TO ACCOUNT FOR THAT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WARNING FROM 2 AM EDT /1 AM CDT/ FRIDAY TO 2 PM EDT
/1 PM CDT/ SATURDAY FOR MIZ002-009>013-084.
WINTER STORM WARNING FROM 5 AM FRIDAY TO 8 PM EDT SATURDAY FOR
MIZ004>007-014-085.
BLIZZARD WARNING FROM 5 AM FRIDAY TO 8 PM EDT SATURDAY FOR
MIZ001-003.
LAKE SUPERIOR...
GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT SATURDAY FOR
LSZ266-267.
GALE WARNING FROM 8 PM THIS EVENING TO 2 PM EDT SATURDAY FOR
LSZ264-265.
GALE WARNING FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO 6 AM EDT
/5 AM CDT/ SATURDAY FOR LSZ240-244>248.
GALE WARNING FROM 6 AM EDT /5 AM CDT/ FRIDAY TO 6 AM EDT /5 AM
CDT/ SATURDAY FOR LSZ241>243.
STORM WARNING FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY FOR
LSZ162.
GALE WARNING UNTIL 2 PM EDT SATURDAY FOR LSZ263.
LAKE MICHIGAN...
GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY FOR
LMZ221-248-250.
&&
UPDATE...JLA
SHORT TERM...GM
LONG TERM...DLG
AVIATION...JLA
MARINE...GMHazardous weather outlook, Apr 10, 3:30 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT THU APR 10 2008
MIZ001>007-009>014-084-085-112030-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
430 PM EDT THU APR 10 2008 /330 PM CDT THU APR 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
A MIX OF RAIN AND SNOW THIS EVENING WILL CHANGE TO ALL SNOW EXCEPT FOR
AREAS NEAR LAKE MICHIGAN. HEAVY SNOW WILL BE POSSIBLE...ALONG WITH
GUSTY WINDS WILL CAUSE NEAR BLIZZARD CONDITIONS CLOSE TO LAKE
SUPERIOR. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE U.P.
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS THE POTENTIAL FOR SLEET TO MIX WITH THE RAIN AND SNOW
OVER EAST CENTRAL UPPER MICHIGAN LATE FRIDAY MORNING.
OTHERWISE...THE MIXED PRECIPITATION IS EXPECTED TO CHANGE OVER TO
ALL SNOW BY EARLY FRIDAY AFTERNOON. HEAVY WET SNOW WILL REMAIN
POSSIBLE THROUGH EARLY SATURDAY EVENING. STRONG NORTHEASTERLY
WINDS ARE EXPECTED TO CREATE NEAR BLIZZARD CONDITIONS THROUGH
FRIDAY NIGHT...MAINLY NEAR LAKE SUPERIOR. STORM TOTAL SNOW IS
EXPECTED TO BE 6 TO 17 INCHES...WITH THE HIGHEST AMOUNTS OVER THE
HIGHER ELEVATIONS OF NORTH CENTRAL UPPER MICHIGAN NEAR LAKE
SUPERIOR. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH FRIDAY ACROSS
THE U.P.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
LSZ162-240>251-263>267-112030-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
430 PM EDT THU APR 10 2008 /330 PM CDT THU APR 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NORTHEAST GALES WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR...AND
THEN OVER ALL OF LAKE SUPERIOR BY THIS EVENING. GALES AS HIGH AS
45 KNOTS WILL OCCUR OVER WESTERN LAKE SUPERIOR TONIGHT ALONG WITH
SOME STORM FORCE GUSTS TO 50 KNOTS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHEAST GALES AS HIGH AS 45 KNOTS WILL CONTINUE ACROSS ALL OF
LAKE SUPERIOR ON FRIDAY AND FRIDAY NIGHT BEFORE DIMINISHING WEST
TO EAST ON SATURDAY AND ENDING SATURDAY NIGHT. STORM FORCE WIND
GUSTS TO 50 KNOTS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR FRIDAY
AND FRIDAY NIGHT. SEE THE LATEST OPEN LAKE FORECAST FOR COMPLETE
DETAILS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-112030-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
430 PM EDT THU APR 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
EAST GALES TO 35 KNOTS WILL DEVELOP THIS EVENING.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EAST GALES TO 35 KNOTS WILL CONTINUE ON FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH FRIDAY.
SEE THE LATEST NEARSHORE FORECAST FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DLG
In the hours before
Special weather statement, Apr 10, 7:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
802 PM EDT THU APR 10 2008
MIZ009-010-110215-
GOGEBIC-IRON-
INCLUDING THE CITIES OF...IRONWOOD...IRON RIVER
702 PM CDT THU APR 10 2008
...BAND OF MODERATE SNOW MOVING FROM WISCONSIN INTO MICHIGAN...
A MAJOR LATE SEASON WINTER STORM WILL BEGIN AFFECTING UPPER
MICHIGAN THIS EVENING. AS OF 645 PM CDT...A BAND OF MODERATE SNOW
EXTENDED FROM JUST SOUTH OF IRON RIVER MICHIGAN TO PRESQUE ISLE
WISCONSIN...AND CONTINUED DUE WEST INTO MINNESOTA. THIS BAND IS
MOVING NORTH AT APPROXIMATELY 25 MILES PER HOUR. THE BAND WILL
MOVE INTO GOGEBIC AND IRON COUNTIES...AND WILL LAST FOR THE NEXT
TWO TO THREE HOURS. WITH SURFACE TEMPERATURES ABOVE FREEZING...ANY
SNOW THAT FALLS WILL BE SLUSHY. SNOW MAY BEGIN TO ACCUMULATE ON
GRASSY SURFACES...ALTHOUGH WARMER ROAD TEMPERATURES WILL LIKELY
REDUCE ACCUMULATION ON PAVED SURFACES. THERE IS ALSO THE
POSSIBILITY OF A RUMBLE OF THUNDER. AFTER THIS BAND MOVES THROUGH
THE AREA...SNOWFALL WILL DIMINISH...BUT WILL REINTENSIFY AFTER
MIDNIGHT.
MOTORISTS SHOULD TAKE PRECAUTIONS WHEN TRAVELING AS CONDITIONS
WILL DETERIORATE WITH THE ARRIVAL OF SNOW AND TEMPERATURES
DROPPING AFTER SUNSET.
TAG
Special weather statement, Apr 10, 7:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
804 PM EDT THU APR 10 2008
MIZ009-010-110230-
GOGEBIC-IRON-
INCLUDING THE CITIES OF...IRONWOOD...IRON RIVER
704 PM CDT THU APR 10 2008
...BAND OF MODERATE SNOW MOVING FROM WISCONSIN INTO MICHIGAN...
A MAJOR LATE SEASON WINTER STORM WILL BEGIN AFFECTING UPPER
MICHIGAN THIS EVENING. AS OF 645 PM CDT...A BAND OF MODERATE SNOW
EXTENDED FROM JUST SOUTH OF IRON RIVER MICHIGAN TO PRESQUE ISLE
WISCONSIN...AND CONTINUED DUE WEST INTO MINNESOTA. THIS BAND IS
MOVING NORTH AT APPROXIMATELY 25 MILES PER HOUR. THE BAND WILL
MOVE INTO GOGEBIC AND IRON COUNTIES...AND WILL LAST FOR THE NEXT
TWO TO THREE HOURS. WITH SURFACE TEMPERATURES ABOVE FREEZING...ANY
SNOW THAT FALLS WILL BE SLUSHY. SNOW MAY BEGIN TO ACCUMULATE ON
GRASSY SURFACES...ALTHOUGH WARMER ROAD TEMPERATURES WILL LIKELY
REDUCE ACCUMULATION ON PAVED SURFACES. WINDS WILL ALSO REMAIN
GUSTY...AS WINDS IN IRONWOOD ARE GUSTING TO 35 MILES PER HOUR IN
ADVANCE OF THE APPROACHING SNOW. THERE IS ALSO THE POSSIBILITY OF
A RUMBLE OF THUNDER. AFTER THIS BAND MOVES THROUGH THE
AREA...SNOWFALL WILL DIMINISH...BUT WILL REINTENSIFY AFTER
MIDNIGHT.
MOTORISTS SHOULD TAKE PRECAUTIONS WHEN TRAVELING AS CONDITIONS
WILL DETERIORATE WITH THE ARRIVAL OF SNOW AND TEMPERATURES
DROPPING AFTER SUNSET.
TAG
Event by event
8 winter storm, 5 winter weather, 2 blizzard. Local standard time, as filed.
Winter Storm, Ontonagon
- When
- April 10, 8:00 PM EST to April 11, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer at Bergland reported eight inches of snow in 12 hours.
Winter Weather, Southern Houghton
- When
- April 10, 8:00 PM EST to April 11, 8:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer 11 miles south of Kenton reported six to seven inches of snow along with wind gusts over 25 mph at times.
Winter Storm, Marquette
- When
- April 11, 1:00 AM EST to April 12, 12:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township reported a storm total snowfall of 17.5 inches ending on the morning of the 12th. Water equivalent precipitation from the storm measured 2.90 inches including a daily record of 2.22 inches on the 11th. Northeast winds also gusted over 30 mph at times during the event.
Winter Storm, Gogebic
- When
- April 11, 1:00 AM CST to April 12, 11:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer at Marenisco reported a storm total snowfall of 12.5 inches.
Winter Storm, Iron
- When
- April 11, 1:00 AM CST to 8:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The observer 11 miles south of Kenton reported six to seven inches of snow along with wind gusts over 25 mph at times.
Blizzard, Keweenaw
- When
- April 11, 3:00 AM EST to April 12, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Mohawk observer reported blizzard conditions throughout much of the morning of the 11th. An observer near Eagle River reported a storm total snowfall of 18 inches ending on the morning of the 12th.
Blizzard, Northern Houghton
- When
- April 11, 3:00 AM EST to April 12, 10:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The ASOS at the Houghton County Airport reported blizzard conditions from 7 am to 1 pm on the 11th with frequent wind gusts over 40 mph. The observer near Redridge reported a storm total snowfall of 14.5 inches ending on the morning of the 12th.
Winter Storm, Menominee
- When
- April 11, 8:00 AM CST to April 12, 8:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
An observer in Bark River near the Delta/Menominee County line measured nine inches of snow in 24 hours.
Winter Storm, Delta
- When
- April 11, 9:00 AM EST to April 12, 9:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
An observer in Bark River near the Delta/Menominee County line measured nine inches of snow in 24 hours. Gladstone in Delta County recorded a total of 2.25 inches of water equivalent precipitation during the event from early on the 11th through the morning of the 12th.
Winter Weather, Dickinson
- When
- April 11, 6:00 PM CST to April 12, 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
An observer in Iron Mountain measured five inches of snow in 12 hours.
Winter Weather, Baraga
- When
- April 11, 8:00 PM EST to April 12, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer near Sidnaw reported five inches of snow in 12 hours.
Winter Storm, Alger
- When
- April 11, 8:00 PM EST to April 12, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer ten miles south of Grand Marais measured eight inches in 12 hours.
Winter Weather, Luce
- When
- April 11, 8:00 PM EST to April 12, 8:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Four to five inches of snow fell in 12 hours at Newberry.
Winter Storm, Northern Schoolcraft
- When
- April 11, 8:00 PM EST to April 12, 8:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated eight inches of snow fell in 12 hours near the Schoolcraft/Alger County line.
Winter Weather, Southern Schoolcraft
- When
- April 11, 9:00 PM EST to April 12, 9:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Public
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Four to five inches of snow fell in 12 hours at Germfask.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, April 10, 20081 injured · $1.3 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Iowa, April 10, 2008$380,000 · EF2 · 11 events
- Flooding in Arkansas, April 10 to 19, 2008$9.1 million · 16 events
- Tornadoes and Hail in Iowa, April 10, 2008$583,000 · EF1 · 23 events
- Tornadoes and Damaging Wind in Illinois, April 10, 2008$150,000 · EF1 · 4 events
- Flooding in Missouri, April 10 to 11, 2008$75,000 · 7 events
- High Wind in Iowa, April 10, 2008$72,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, April 10, 2008$1,000 · 1 in hail · 40 events
- Flash Flooding and Hail in Tennessee, April 10 to 11, 2008$40,000 · 1.5 in hail · 11 events
- Flash Flood and Flooding in Missouri, April 10 to 15, 2008$50,000 · 4 events
- Flash Flooding and Hail in Arkansas, April 10, 2008$33,000 · 0.88 in hail · 6 events
- Flash Flooding and Hail in Missouri, April 10, 2008$19,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97087, 97272, 97086, 97089, 97092, 97079, 97082, 97308, 97320, 97305, 97083, 97289, 97293, 97300, 97295.